zig
0

Notifications

  • You're all caught up!

Vitamin B & a Burning Feeling on the Skin

by
author image Sylvie Tremblay, MSc
Sylvie Tremblay holds a Master of Science in molecular and cellular biology and has years of experience as a cancer researcher and neuroscientist. Based in Ontario, Canada, Tremblay is an experienced journalist and blogger specializing in nutrition, fitness, lifestyle, health and biotechnology, as well as real estate, agriculture and clean tech.
Vitamin B & a Burning Feeling on the Skin
A woman picking up a pill. Photo Credit Antonio_Diaz/iStock/Getty Images

Vitamin B actually refers to a family of eight essential vitamins. Though each B vitamin carries out distinct roles in your body, the B vitamins generally help turn carbohydrates from your diet into fuel for your cells and maintain your nervous system, skin and liver. Consuming too much or too little of each B vitamin can lead to a number of side effects, and two B vitamins have been linked to a burning sensation in your skin.

Niacin Flush

The most likely cause of a burning feeling in your skin after consuming B vitamins is a phenomenon called niacin flush, which occurs when you over-consume niacin, or vitamin B-3. A high dose of niacin leads to the dilation of the small blood vessels found throughout the surface of your skin. As a result, your skin can appear red, and you may experience a warming, tingling or slight burning of your skin.

Avoiding Niacin Flush

You can avoid niacin flush in many cases by consuming B-vitamin supplements in moderation. Pay attention to the dosage levels recommended by the vitamins' manufacturer, and consult a physician to better determine a dosage suited to your particular needs. You should also notify your doctor of any new supplement use, or changes in the dosage of any medication you may take, as both factors can affect your B-vitamin supplement requirements.

Treating Niacin Flush

In some cases, a high dose of niacin is required to help control an underlying condition -- for example, patients may take high doses of niacin to help control their cholesterol levels. You can help prevent burning in your skin due to niacin flush by taking aspirin along with your niacin supplement, according to the University of Maryland Medical Center. Over days or weeks, your body may adjust to your niacin dosage and become resistant to burning niacin flush.

Possible Role of Vitamin B-12

In rare causes, dangerously low levels of vitamin B-12 may cause an abnormal burning sensation in your skin. Severe vitamin B-12 deficiency can lead to sensory neuropathy, or damage to the nervous tissue found throughout your body. This nerve damage usually causes numbness or tingling in your extremities, but it can also cause unexplained pain or a burning sensation. If you develop skin burning, seek medical attention to determine the underlying cause of the burning to help rule out the possibility of a harmful vitamin B-12 deficiency.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media